Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 16, 20214 counties in Iowa

NWS Des Moines, IA issued this special weather statement at Jun 16, 2021, 11:31 PM CDT for 4 counties in Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 11:31 PM CDT (04:31 UTC)
Expired
Jun 17, 2021, 12:30 AM CDT
In force
59 min
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2997 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.1
Supercell composite
27.9

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS83 KDMX 170431
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1131 PM CDT Wed Jun 16 2021
 
IAZ081-082-092-093-170530-
Adams IA-Ringgold IA-Union IA-Taylor IA-
1131 PM CDT Wed Jun 16 2021


...Gusty Winds with Strong Thunderstorms over Southwest Iowa...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Winterset to near Green Valley
Lake to near Elliott. Movement was south at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, and possibly occur before the rain as well.

Locations impacted include...
Creston, Mount Ayr, Corning, Bedford, Lenox, Sun Valley Lake, Green
Valley Lake, Lake Icaria, Afton, New Market, Clearfield, Lorimor,
Diagonal, Kellerton, Prescott, Blockton, Gravity, Tingley, Nodaway
and Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Iowa.

LAT...LON 4058 9491 4116 9493 4116 9405 4107 9401
      4066 9402 4057 9412
TIME...MOT...LOC 0430Z 349DEG 35KT 4134 9420 4110 9450 4109 9512 

$$

Small

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 16, 7:02 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 7:02 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
702 PM CDT Wed Jun 16 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 258 PM CDT Wed Jun 16 2021

Take Home Points:

*Hot tomorrow/Thursday - HI approaching 100-105 deg F for C/W/S IA
*Scant chances for storms tonight, severe threat remains Thursday PM
*Best widespread precipitation opportunity remains Sunday, uncertain
chances next week

Discussion:

Overall it was another quiet day across the area with only a few mid
to high level clouds stream across the area this afternoon. With the
thermal ridge remaining centered west of the state, the hottest
temperatures remained mostly W of the Missouri River, but will
arrive in earnest tomorrow. Highs today remain on track to reach the
upper 80s E to the mid 90s deg F. W and will remain tolerable with
dew points mostly in the 50s to low 50s deg F.

Looking into the forecast, let us start with temperatures. Thursday
will be the hottest day of the forecast period and hottest day of
the season for that matter. Thermodynamically, the pieces will be in
place, including 850mb temps into the mid 20s, modest SW flow, and
likely ample sunshine. That last item touches on a caveat that could
prevent some areas from reaching into the upper 90s to low 100s.
Anticipated scattered convection tonight may fester into the morning
and resulting debris clouds could delay peak heating and suppress
MaxTs a couple of degrees. Currently do not anticipate overnight
convection to be a major issue with best chances to the E of areas
with the best heat setup. More on the convection potential latter
though. As it sits, Widespread upper 90s/around 100 deg F MaxTs are
forecast from roughly Ames/Des Moines and areas to the S and W.
Another note, models have struggled with Td, too moist, which lends
to the forecast continuing to reside around the 75th percentile in
model certainty. It is also possible the forecast remains a degree
or two too low, especially if convection is a non-issue and Tds
remain lower than forecast. Regardless, it will be hot and have gone
with a heat advisory in the above mentioned area with heat index
values around 100 to 105 deg F expected. Please take the necessary
precautions if working or enjoying the outdoors for any prolonged
periods of time. After Thursday, conditions ease a bit but remain on
the warmer end of normal for this time of the year as large scale
flow turns northwesterly to zonal. Additional cooling should be seen
later Sunday on the heels of a frontal passage.

Turning to shower/storm/precipitation, there remain multiple
opportunities in the forecast but many areas of the state may not
receive substantial relief to current dry and drought conditions.

Tonight, theta-e advection ahead of the surface boundary will
continue and in conjunction with the LLJ should spark some
convection. Unfortunately, the warm mid-levels may prevent much
activity from initiating in the area and may end up relying on
storms in MN streaming S. The threat for severe remains low, but
elevated storms with dry low levels would suggest damaging winds as
the primary threat and hail secondary. Activity should wane in the
morning hours and clear out/yield sunshine for the hot day Thursday.

For Thursday afternoon/Thursday night, there remains a SPC Slight
Risk for portions of central into northern and northeast IA.
Perusing forecast sounding, consistency remains in quite a large cap
to overcome throughout the forecast area. The cap is less robust as
you work into S MN, and will be the likely location for initial
convection in the mid-late afternoon as the boundary approaches and
shortwave moves through. Large MUCAPE 2000+ J/kg, increasing shear
profiles to around 50 kts 0-6km, and the dry low levels point
towards a large hail and wind threat for early storms, including
supercells possible. Of note, 18z extended HRRR does suggest that a
couple of supercells may track across N IA while most larger scale
guidance suggested initiation and track further N. Evolution into
the evening remains likely that additional convection will congeal
into a progressive MCS with the main severe threat damaging winds as
the LLJ increases. The overall track also continues likely be mostly
N and E of the forecast area, following mean flow across southern MN
and then turning SE into S WI. Backbuilding to the SW will be
dependent on both the strength of outflow and the LLJ. Even so,
confidence is not great that significant expansion will be seen into
central Iowa at this time. As the boundary sags southward Friday AM,
additional decaying activity may be seen from storms streaming in
from prior LLJ activity in NE. Most activity Friday/Saturday should
remain south of the state as the boundary settles into MO.

After Thursday/Thursday PM, next opportunity will be Sunday with
synoptics remaining in fair agreement on fairly widespread
precipitation along/ahead of a cool/cold front and larger upper
trough passage. Any strong/severe potential remains difficult to
hone in on and will be hashed out in the coming days. Beyond Sunday,
chances remain in flux with the 12z deterministics trending dryer
than previous runs. Ensembles too look to have trended drier next
week, unfortunately.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 700 PM CDT Wed Jun 16 2021

Expecting VFR conditions for the majority of the TAF period. There
is the potential for some convection later tonight into the
overnight hours. If a storm does happen to pass over a TAF site,
there is the potential for visibility restrictions with some
decent rainfall. High LCLs tonight thought should keep ceilings
VFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ033>036-
044>048-057>061-070>075-081>086-092>097.

&&

DISCUSSION...Curtis
AVIATION...Podrazik
Hazardous weather outlook, Jun 16, 3:35 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Wed Jun 16 2021

IAZ033>036-044>048-057>061-070>075-081>086-092>097-172045-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
335 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for some severe thunderstorms late
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory is in effect for the are Thursday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Thunderstorm chances return to the forecast again Thursday
afternoon into Thursday night. Storms may be strong to severe
Thursday with hail and gusty winds the primary threats. The most
favorable area for severe storms will reside across north central
into eastern Iowa. Thunderstorm chances return to the forecast
again

Additional storms are possible Sunday and again Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday afternoon and night.

IAZ004>007-015>017-023>028-037>039-049-050-062-172045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Marshall-Tama-Poweshiek-
335 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for some severe thunderstorms late
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return to the forecast again Thursday
afternoon into Thursday night. Strong to severe thunderstorms
are becoming more likely Thursday into Thursday night with hail
and gusty winds the primary threats. The most favorable area for
severe storms will reside across north central into eastern Iowa.

Additional storms are possible Sunday and again Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday

REV

In the hours before

Local storm report, Jun 16, 10:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     SCHALLER                42.50N 95.30W
06/16/2021                   SAC                IA   NWS EMPLOYEE

            NUMEROUS 3 TO 6 INCH DIAMETER TREE LIMBS
            DOWN ACROSS SCHALLER WITH ONE LARGE PORTION
            OF A TREE ESTIMATED AT 12 INCHES IN DIAMETER
            SNAPPED OFF AND DOWN IN FRONT OF A
            RESIDENCE. TOWN WAS OUT OF POWER AS OF
            1025PM. TIME OF DAMAGE ESTIMATED FROM RADAR.

&&

ANSORGE
Special weather statement, Jun 16, 10:53 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1053 PM CDT Wed Jun 16 2021

IAZ059-070>072-170445-
Adair IA-Madison IA-Dallas IA-Cass IA-
1053 PM CDT Wed Jun 16 2021

...Strong Thunderstorms Continue to Move through Central Iowa
Tonight...

At 1052 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Panorama to 15 miles southwest of
Guthrie Center to near Atlantic. Movement was southeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Greenfield and Stuart around 1115 PM CDT.
  Earlham around 1125 PM CDT.
  Winterset around 1135 PM CDT.

Other locations impacted by these storms include Redfield, Orient,
Lake Anita State Park, Fontanelle, Adair, Greenfield Municipal
Airport, Bridgewater, Patterson, Nodaway Park and Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4150 9424 4160 9424 4160 9428 4184 9428
      4138 9380 4116 9401 4116 9480 4150 9508
TIME...MOT...LOC 0352Z 328DEG 39KT 4178 9438 4150 9469 4148 9503

Small
Local storm report, Jun 16, 11:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     4 WNW MANILLA           41.91N 95.30W
06/16/2021                   CRAWFORD           IA   DEPT OF HIGHWAYS

            TREE BLOCKING IA-141 EAST OF US 59.

&&

ANSORGE
Local storm report, Jun 16, 11:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     NON-TSTM WND GST 2 WNW GRUVER            43.40N 94.75W
06/16/2021  M62 MPH          EMMET              IA   ASOS

            ASOS STATION KEST ESTHERVILLE AIRPORT.

&&

KLP
Special weather statement, Jun 16, 11:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1131 PM CDT Wed Jun 16 2021

IAZ081-082-092-093-170530-
Adams IA-Ringgold IA-Union IA-Taylor IA-
1131 PM CDT Wed Jun 16 2021

...Gusty Winds with Strong Thunderstorms over Southwest Iowa...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Winterset to near Green Valley
Lake to near Elliott. Movement was south at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, and possibly occur before the rain as well.

Locations impacted include...
Creston, Mount Ayr, Corning, Bedford, Lenox, Sun Valley Lake, Green
Valley Lake, Lake Icaria, Afton, New Market, Clearfield, Lorimor,
Diagonal, Kellerton, Prescott, Blockton, Gravity, Tingley, Nodaway
and Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Iowa.

LAT...LON 4058 9491 4116 9493 4116 9405 4107 9401
      4066 9402 4057 9412
TIME...MOT...LOC 0430Z 349DEG 35KT 4134 9420 4110 9450 4109 9512

Small
Local storm report, Jun 16, 11:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND DMG     TEMPLETON               41.92N 94.94W
06/16/2021                   CARROLL            IA   TRAINED SPOTTER

            MOSTLY 2-3 INCH BRANCHES DOWN WITH A COUPLE
            UP TO 6 INCHES. FLAG POLE BLOWN OVER.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:57 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac63 min
Jun 16, 9:39 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford51 min
Jun 16, 10:18 PM CDTSpecial Weather StatementDMXAudubon, Guthrie42 min
Jun 16, 10:23 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie53 min
Jun 16, 10:53 PM CDTSpecial Weather StatementDMXAdair, Cass, Madison52 min
Jun 17, 2:54 PM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Winnebago, Worth66 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.